Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Greenville-Spartanburg, SC

July 23, 1997Rabun County, Georgia; Jackson County, Macon County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 12:17 PM EDT for Rabun County, Georgia; Jackson County, Macon County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 12:17 PM EDT (16:17 UTC)
Expired
Jul 23, 1997, 3:00 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Rabun County, GA, Jackson County, NC, Macon County, NC

The radar

The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 231616
FFWGSP
GAC241-NCC099-113-231900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1217 PM EDT WED JUL 23 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...RABUN COUNTY
 
 
IN WEST NORTH CAROLINA
 
   ...JACKSON COUNTY...MACON COUNTY
 
HEAVY RAIN WAS MOVING NORTH ACROSS EXTREME NORTHEAST GEORGIA AND
INTO WESTERN NORTH CAROLINA. FLOODING WAS BEGINNING TO OCCUR IN
RABUN COUNTY GEORGIA...WHERE SMALLER CREEKS WERE RISING OUT OF THEIR
BANKS...AND SOME ROADS WERE CLOSED IN THE CLAYTON AREA. AUTOMATED
RAIN GAUGES IN SOUTHERN JACKSON COUNTY WERE REPORTING OVER TWO
INCHES OF RAIN BETWEEN 1115 AM AND 1215 PM.
 
THIS RAIN WILL AFFECT MACON...JACKSON...AND RABUN COUNTIES EARLY
THIS AFTERNOON. NUMEROUS CREEKS AND STREAMS WILL RISE OUT OF THEIR
BANKS AND FLOOD.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:24 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 23, 9:24 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
923 AM EDT WED JUL 23 1997

ALL: CONT FLASH FLOOD WATCH.
CAE: WOULD RECOMMEND EXTENDING FFA TO INCLUDE FOOTHILL COUNTIES.
RAH: MAY WANT TO TRIM HIGH TEMPS BACK A LITTLE FOR THE CLT AREA.

SEVERE FLOODING CONTINUES JUST NORTH OF CHARLOTTE AREA THIS MORNING
AND RAIN CONTINUES TO REDEVEOP IN THE METRO AREA ASSOCIATED WITH A
MESOSCALE CONVERGENCE AREA. RADAR ESTIMATES SOME AREAS RECEIVING
10-15 INCHES.

12Z SFC CHART SHOWS THE LOW POSITION JUST NORTHWEST OF ATL. SATL LOOP
INDICATES THAT THE LOW CENTER IS BEGINNING TO TURN A LITTLE MORE TO
THE NORTH...AND ON THIS TRACK THE CENTER LOOKS TO TRACK OVER THE MTNS
OF NC. KGSP 88D SHOWS THE RAIN AREA BEGINNING TO PUSH INTO NE GEORGIA
AND WESTERN PORTIONS OF THE UPSTATE. RAIN SHOULD BREAK OUT SOON IN
THE UPSLOPE PORTIONS OF SC AND NC AS THE LOW NEARS.

EVEN THOUGH FFG VALUES ARE RATHER HIGH FOR THE FOOTHILLS OF SC...FEEL
THAT FFA WOULD BE NICE TO HAVE FOR THE FOOTHILLS SINCE THE LOW LOOKS
TO MOVE JUST NORTH OF THE AREA...RESULTING IN GOOD UPSLOPE
CONDITIONS. FFC HAS ALREADY HAD TO ISSUE WARNINGS FOR THE ATLANTA
AREA.

CURRENT POP FORECASTS LOOK GOOD...BUT DUE TO CLOUD COVER AND RAIN IN
THE CLT METRO AREA...WOULD RECOMMEND LOWERING HIGHS A BIT THERE.

MOYER

In the hours before

Local storm report, Jul 23, 7:28 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   CABARRUS                       5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 7:28 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   ROWAN                          5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 7:31 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   CABARRUS                       5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 8:27 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   ROWAN                          5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:15 AM EDTFlash Flood WarningGSPCabarrus3 hr
Jul 23, 3:00 AM EDTFlash Flood WarningGSPMecklenburg2 hr
Jul 23, 5:00 AM EDTFlash Flood WarningGSPCabarrus, Mecklenburg4 hr
Jul 23, 8:22 AM EDTFlash Flood WarningGSPRowan4 hr
Jul 23, 8:57 AM EDTFlash Flood WarningGSPCabarrus, Mecklenburg3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Flash Flood Warnings in Georgia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.